Alert archive / Michigan / Freeze Warnings in 2009

Freeze Warning 4, NWS Gaylord, MI

May 17, 200921 counties in Michigan

NWS Gaylord, MI issued this freeze warning at May 17, 2009, 4:04 PM EDT for 21 counties in Michigan. It took effect at May 17, 2009, 8:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2009, 4:04 PM EDT (20:04 UTC)
In effect from
May 17, 2009, 8:00 PM EDT
Expired
May 18, 2009, 8:00 AM EDT
In force
12 hr
Issued by
NWS Gaylord, MI
All 21 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 25 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2009-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2009-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KAPX 172004
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT SUN MAY 17 2009

...COLD CONDITIONS EXPECTED TONIGHT...

.HIGH PRESSURE MOVING ACROSS LOWER MICHIGAN TONIGHT WILL KEEP
SKIES MOSTLY CLEAR AND WINDS LIGHT...ALLOWING LOW TEMPERATURES TO
DROP BELOW FREEZING IN MANY AREAS AWAY FROM LAKE MICHIGAN. COLDEST
TEMPERATURES ARE ANTICIPATED EAST OF US-131...WHERE SOME LOW LYING
AREAS WILL LIKELY SEE LOWS DIP INTO THE MID 20S.  

MIZ017-018-022>024-027>030-032>036-041-042-181200-
/O.NEW.KAPX.FZ.W.0004.090518T0000Z-090518T1200Z/
CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-KALKASKA-
CRAWFORD-OSCODA-ALCONA-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...CHEBOYGAN...ROGERS CITY...GAYLORD...
ATLANTA...ALPENA...KALKASKA...GRAYLING...MIO...HARRISVILLE...
CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...
GLADWIN...STANDISH
404 PM EDT SUN MAY 17 2009

...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
MONDAY. 

TEMPERATURES ARE EXPECTED TO DROP QUICKLY THIS EVENING AS WINDS
LIGHTEN UP AND SKIES REMAIN CLEAR...WITH LOWS EXPECTED TO BOTTOM
OUT IN THE MID 20S TO AROUND 30 ACROSS THE WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ016-019-021-026-031-181200-
/O.NEW.KAPX.FR.Y.0001.090518T0000Z-090518T1200Z/
EMMET-CHARLEVOIX-ANTRIM-GRAND TRAVERSE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...MANCELONA...
TRAVERSE CITY...MANISTEE
404 PM EDT SUN MAY 17 2009

...FROST ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
MONDAY. 

LOW TEMPERATURES TONIGHT RIGHT AROUND FREEZING MAY RESULT IN SOME
FROST DEVELOPMENT OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JPB
2 follow-up statements
000 
WWUS73 KAPX 180143
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
943 PM EDT SUN MAY 17 2009

...COLD CONDITIONS EXPECTED TONIGHT...

.HIGH PRESSURE MOVING ACROSS LOWER MICHIGAN TONIGHT WILL KEEP
SKIES CLEAR AND WINDS LIGHT...ALLOWING LOW TEMPERATURES TO DROP
BELOW FREEZING IN MANY AREAS AWAY FROM THE IMMEDIATE LAKE
MICHIGAN COAST. 

MIZ016-019-021-026-031-181200-
/O.UPG.KAPX.FR.Y.0001.000000T0000Z-090518T1200Z/
/O.EXA.KAPX.FZ.W.0004.000000T0000Z-090518T1200Z/
EMMET-CHARLEVOIX-ANTRIM-GRAND TRAVERSE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...MANCELONA...
TRAVERSE CITY...MANISTEE
943 PM EDT SUN MAY 17 2009

...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 8 AM EDT MONDAY. THE FROST
ADVISORY IS NO LONGER IN EFFECT. 

TEMPERATURES WILL DROP QUICKLY TONIGHT...AS WINDS LIGHTEN UP AND
SKIES REMAIN CLEAR. LOWS WILL BOTTOM OUT IN THE MID 20S TO AROUND
30...AWAY FROM THE IMMEDIATE LAKE MICHIGAN COASTLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ025-181200-
/O.EXA.KAPX.FZ.W.0004.000000T0000Z-090518T1200Z/
BENZIE-
INCLUDING THE CITY OF...FRANKFORT
943 PM EDT SUN MAY 17 2009

...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 8 AM EDT MONDAY. 

TEMPERATURES WILL DROP QUICKLY TONIGHT...AS WINDS LIGHTEN UP AND
SKIES REMAIN CLEAR. LOWS WILL BOTTOM OUT IN THE MID 20S TO AROUND
30...AWAY FROM THE IMMEDIATE LAKE MICHIGAN COASTLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ017-018-022>024-027>030-032>036-041-042-181200-
/O.CON.KAPX.FZ.W.0004.000000T0000Z-090518T1200Z/
CHEBOYGAN-PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-KALKASKA-
CRAWFORD-OSCODA-ALCONA-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...CHEBOYGAN...ROGERS CITY...GAYLORD...
ATLANTA...ALPENA...KALKASKA...GRAYLING...MIO...HARRISVILLE...
CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...
GLADWIN...STANDISH
943 PM EDT SUN MAY 17 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY. 

TEMPERATURES WILL DROP QUICKLY TONIGHT AS WINDS LIGHTEN UP AND
SKIES REMAIN CLEAR. LOWS WILL BOTTOM OUT IN THE MID 20S TO AROUND
30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

JZ
000 
WWUS73 KAPX 180836
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
436 AM EDT MON MAY 18 2009

...COLD CONDITIONS EARLY THIS MORNING...

.HIGH PRESSURE MOVING ACROSS LOWER MICHIGAN TONIGHT WILL KEEP
SKIES CLEAR AND WINDS LIGHT...ALLOWING LOW TEMPERATURES TO DROP
BELOW FREEZING IN MANY AREAS AWAY FROM THE IMMEDIATE LAKE
MICHIGAN COAST.

MIZ016>019-021>036-041-042-181200-
/O.CON.KAPX.FZ.W.0004.000000T0000Z-090518T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-
MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...FRANKFORT...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
436 AM EDT MON MAY 18 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

TEMPERATURES WILL BOTTOM OUT IN THE 22 TO 32 DEGREE RANGE AROUND
SUNRISE...RESULTING IN A HARD FREEZE FOR MOST AREAS. THE COLDEST
READINGS WILL BE IN THE INTERIOR LOW LYING AREAS...AWAY FROM THE
IMMEDIATE LAKESHORES. 

TEMPERATURES WILL RAPIDLY WARM TO ABOVE FREEZING IN ALL AREAS
BETWEEN 8 AND 9 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SD

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this freeze warning went out at May 17, 3:53 PM EDT, 11 minutes earlier.

Area forecast discussion, May 17, 3:53 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT SUN MAY 17 2009

.SYNOPSIS.../ISSUED AT 353 PM/

HIGH PRES WILL SLIP SOUTH OF THE REGION TONIGHT AND MONDAY. ANOTHER
COLD NIGHT WILL OCCUR TONIGHT. BUT MONDAY WILL BE WARMER AS BLUSTERY
SOUTHERLY WINDS DEVELOP AHEAD OF LOW PRES FORECAST TO MOVE ACROSS
CANADA. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL DROP ACROSS
NORTHERN MICHIGAN MONDAY NIGHT AND TUESDAY...WITH JUST A CHANCE OF
LIGHT SHOWERS AND SPRINKLES. THE WARMING TREND WILL BE INTERRUPTED
BRIEFLY TUESDAY...BUT FANTASTIC SPRING WARMTH IS EXPECTED WED INTO
THU. COOLER WX WILL RETURN FOR NEXT WEEKEND. PRECIPITATION CHANCES
WILL BE SCANT THIS WEEK.

JH

&&

.SHORT TERM.../ISSUED AT 353 PM/...TONIGHT

HIGH PRESSURE WAS CENTERED ALONG THE IA/IL BORDER AT EARLY
AFTERNOON...WITH CLEAR SKIES ACROSS THE FORECAST AREA.  THIS SURFACE
HIGH SLIDES THROUGH THE LOWER PENINSULA TONIGHT...SETTING THE STAGE
FOR SOUTHERLY RETURN FLOW MONDAY.  BUT THE MAIN ISSUE FOR TONIGHT IS
LOW TEMPERATURES AND FROST/FREEZE POTENTIAL ACROSS NORTHERN LOWER.
WINDS EXPECTED TO SLACK OFF THIS EVENING AS PRESSURE GRADIENT
WEAKENS...BUT THAT WILL BE SHORT LIVED AS GRADIENT SHOULD STRENGTHEN
AGAIN OVERNIGHT AND ALLOW AT LEAST A LIGHT SOUTHERLY BREEZE TO
DEVELOP FROM WEST TO EAST.  CURRENT TEMP/DEW POINT SPREADS ARE
PRETTY WIDE WITH TEENS DEW POINTS ACROSS MANY INLAND AREAS (AND EVEN
SOME SINGLE DIGITS).  SO TEMPERATURES SHOULD COOL PRETTY RAPIDLY AND
WITH CURRENT READINGS IN THE LOWER TO MID 50S...MANY LOCATIONS
SHOULD GET BELOW FREEZING PRIOR TO THE WINDS KICKING UP AGAIN.
COLDEST TEMPERATURES...ESPECIALLY EAST OF US-131 ACROSS NORTHERN
LOWER.  SO WILL GO AHEAD AND PUT UP SOME HEADLINES...FROST ADVISORY
FOR MANISTEE/GRAND TRAVERSE/ANTRIM/CHARLEVOIX/EMMET COUNTIES (WHERE
WINDS WILL PICK UP FIRST)...AND A FREEZE WARNING FOR ALL COUNTIES TO
THE EAST.

JPB

&&

.LONG TERM.../ISSUED AT 353 PM/...MONDAY AND BEYOND

DOMINANT LONG WAVE TROUGH ANCHORED AROUND 80W (EASTERN NOAM) TODAY
FORECAST TO REMAIN BY-AND-LARGE IN PLACE THROUGH MUCH OF THE
UPCOMING WEEK. ALTHOUGH SOME WEAKENING OF THE WEST COAST RIDGE AND
DEVELOPMENT OF MORE TROUGHINESS IN THE EASTERN PACIFIC BY NEXT
WEEKEND INDICATED BY THE LONGER RANGE GUIDANCE PLACING MOST OF THE
CONUS IN BROAD SW FLOW ALOFT AND WARMER AIR ATTEMPTING TO ADVANCE
EASTWARD. SO...GOOD POSSIBILITIES FOR A MILDER HOLIDAY WEEKEND
ACROSS NRN MICHIGAN COMPARED TO WHAT WE/VE SEEN RECENTLY. IN THE
INTERIM...WITH NRN MICHIGAN REMAINING ON THE FRINGE OF COLD AIR TO
THE NORTH TEMPERATURES WILL CONTINUE TO ROLLER COASTER THROUGH THE
WEEK AS A SERIES OF WAVES PROPAGATING THROUGH SRN CANADA INTO THE
LONG WAVE TROUGH WOBBLE WEAK FRONTS BACK AND FORTH THROUGH THE
STATE. IN TERMS OF NEEDED RAINFALL...NOT A PARTICULARLY ACTIVE PERIOD
BY ANY STRETCH. JUST A COUPLE OPPORTUNITIES FOR LOW END RAINFALL AS
THESE SYSTEMS MOVE THROUGH.

MONDAY AND MONDAY NIGHT...SFC RIDGE AXIS JUST EAST OF THE REGION
MONDAY MORNING WILL LEAD TO DRY AND PARTLY TO MOSTLY SUNNY SKIES TO
TO START THE WORK WEEK. HOWEVER...MID LEVEL SHORT WAVE AND
ASSOCIATED SFC LOW WILL BE ADVANCING THROUGH ONTARIO DRAGGING A COLD
FRONT INTO THE WESTERN GREAT LAKES BY EVENING...AND DOWN THROUGH NRN
MICHIGAN MONDAY NIGHT. H8-H7 THETA-E/MOISTURE AXIS NOSING NORTHWARD
INTO THE PLAINS TODAY (NOW PRODUCING SMALL AREA OF RAINFALL OVER
IOWA) EXPECTED TO FOLD INTO NRN MICHIGAN AHEAD OF THE FRONT THROUGH
THE COURSE OF THE DAY. FORECAST SOUNDINGS/PLAN VIEW PROGS DO SHOW
SOME STABILITY WEAKNESS ABOVE 700 MB ALONG THIS CORRIDOR...BUT NOT
ARRIVING TO OUR PART OF THE WORLD UNTIL LATE AFTERNOON INTO THE
EVENING. WITHIN THE INCREASING WARM ADVECTION REGIME SUPPOSE ONE
CANNOT COMPLETELY RULE OUT THE OUTSIDE CHANCE FOR SPOTTY ELEVATED
SHOWERS GETTING GOING IN EASTERN UPPER MICHIGAN/TIP OF THE MITT BY
LATE AFTERNOON. BUT WITH A BETTER COMBINATION OF LOW LEVEL
CONVERGENCE/QG-UPWARD SUPPORT AND WEAK STABILITY ALOFT NOT ARRIVING
UNTIL EVENING...THINK DRY CONDITIONS WILL HOLD THROUGH THE AFTERNOON
FOLLOWED BY CHANCY PRECIP COVERAGE SLIDING SOUTHWARD MONDAY NIGHT.
HAVE ADDED ADDITIONAL N-S TIMING DETAIL TO THE POP/WEATHER GRIDS AS
THIS OCCURS. BUT WITH VERY WEAK INSTABILITY ALOFT WILL KEEP THUNDER
OUT OF THE FORECAST FOR THIS SYSTEM.

TUESDAY AND TUESDAY NIGHT...CURRENT FORECAST TIMING SUGGESTS COLD
FRONT WILL BE DROPPING INTO THE SAGINAW VALLEY TUESDAY MORNING AND
INTO SRN LOWER MICHIGAN TUESDAY AFTERNOON. NAM SOLUTION IS MUCH
SLOWER IN TIMING PRECIP OUT OF THE REGION TUESDAY APPARENTLY
ATTACHING BULK IF NOT ALL PRECIP ALONG THE 850 MB CONFLUENT/TROUGH
AXIS BEHIND THE FRONT. BOTH SOLUTIONS SUGGEST THAT TUESDAY MAY END
UP ANOTHER SPRING RIP OFF DAY WITH FAIRLY EXTENSIVE LOW LEVEL
MOISTURE HANGING ON ACROSS NRN LOWER MICHIGAN FOR MUCH OF THE DAY...
PARTICULARLY THE SRN COUNTIES. WILL HANG ONTO CLOUDY CONDITIONS AND
LOW END SHOWER CHANCES ACROSS THE SRN COUNTIES THROUGH TUESDAY
AFTERNOON...AND HAVE TRIMMED AFTERNOON HIGHS DOWN. STILL BETTING
THAT COOLER/DRIER AIR WILL TAKE OVER FOR TUESDAY NIGHT WITH THINNING
CLOUD COVER AND DRY WEATHER.

WEDNESDAY...SFC HIGH DRIFTS OFF THE ATLANTIC COAST WEDNESDAY WHILE
LOW AMPLITUDE MID LEVEL RIDGE AXIS BUILDS ACROSS THE STATE. RECENT
GFS SOLUTIONS AND MAJORITY OF IT/S ENSEMBLE MEMBERS HAVE REMAINED
MOST AGGRESSIVE BUILDING H5 HEIGHTS AOA 580 DM OVER THE STATE/AND
WARM H8 TEMPS PUSHING +16C TO +18C SPREADING OUT OF THE PLAINS INTO
NRN MICHIGAN. ECMWF HAS WAVERED BACK IN FORTH IN REGARD TO THE
MAGNITUDE OF WARM AIR THAT GETS THIS FAR NORTH...BUT HAS TRENDED
BACK TO THE GFS THINKING AS OF THE 00Z AND 12Z RUNS. ALSO A LITTLE
ISSUE WITH THE RETURNING SFC FRONT PUSHING NORTHWARD THROUGH THE DAY
WHICH COULD SPARK SOME ELEVATED SHOWER ACTIVITY ALONG THE WAY NOT TO
MENTION TIMING OF THE FRONT AND QUESTION OVER JUST HOW MUCH LOW
LEVEL CLOUD COVER IS STILL LINGERING...LIMITING HOW DEEP WE MIX INTO
THE WARM AIR ALOFT. SO A BIT OF UNCERTAINTY FOR WEDNESDAY AND THE
POTENTIAL FOR A 10 DEGREE OR MORE MAX TEMP ERROR FOR SOME AREAS.

BUT ASIDE FROM A COUPLE SPOTTY SHOWERS/SPRINKLES...GAMBLING THAT WE
STAY DRY OVERALL GIVEN THE MARGINAL MOISTURE/INSTABILITY ALOFT. FOR
CLOUDS AND TEMPS...FAIRLY CONFIDENT THAT MOST OF NRN LOWER
(ESPECIALLY THE SRN COUNTIES) ENDS UP SOUTH OF THE FRONT WITH A GOOD
DEAL OF SUN AND TEMPS WARMING EASILY INTO THE 70S. HAVE NUDGED TEMPS
UP ACCORDINGLY. TRICKIER FOR EASTERN UPPER AND WILL ERROR ON THE
MORE CONSERVATIVE SIDE WITH CLOUDS/TEMPS FOR NOW.

THURSDAY...NEXT IN THE SERIES OF WEAK COLD FRONTS SLATED TO PASS
THROUGH THE REGION DURING THE DAY WITH THE STRONGEST FORCING PASSING
WELL TO THE NORTH. ONCE AGAIN...DIFFICULT TO GET TOO EXCITED ABOUT
PRECIP CHANCES WITH THIS SYSTEM...WITH ONLY A NARROW CORRIDOR OF
MOISTURE COMING THROUGH AND NEARLY NONEXISTENT INSTABILITY. WILL
KEEP LOW END CHANCY POPS DURING THE DAY THURSDAY BUT REMOVE THUNDER.

FRIDAY THROUGH THE HOLIDAY WEEKEND...AT THIS JUNCTURE SHAPING UP TO
BE A DRY HOLIDAY WEEKEND AS EXTENDED GUIDANCE SUGGESTS BIG HIGH
PRESSURE OVER THE UPPER MIDWEST/GREAT LAKES THROUGH THIS TIME. WITH
THAT SAID...12Z GFS THIS MORNING DRAGS THE HIGH EAST ON SUNDAY WITH
RETURN FLOW MOISTURE FIRING OFF SHOWER ACTIVITY OVER THE AREA
SUNDAY. HAVE LARGELY IGNORED THIS FOR NOW AS THE ECMWF IS MUCH
SLOWER. MEANWHILE...ECMWF SOLUTION AND PREVIOUS GFS ENSEMBLE MEMBERS
A LITTLE MORE SUPPRESSED WITH MID LEVEL HEIGHTS KEEPING NRN MICHIGAN
ON THE COOLER (NOT COLD) SIDE THAN THE OPERATION GFS AND ASSOCIATED
MEX GUIDANCE WOULD SUGGEST. CONSIDERING THE PATTERN WE/VE BEEN IN
WILL LEAN TOWARD COOLER SIDE AS WELL UNDERCUTTING MEX GUIDANCE BY A
FEW DEGREES...PARTICULARLY DURING THE NIGHT WITH HIGH PRESSURE/LIGHT
WINDS AND DRY AIR PARKED OVERHEAD.

ADAM

&&

.MARINE.../ISSUED AT 353 PM/

TONIGHT...WINDS WILL SUBSIDE THIS EVENING AS SURFACE HIGH SLIDES
ACROSS THE LOWER PENINSULA...BUT WILL START TO INCREASE FROM THE
SOUTH/ SOUTHWEST OVERNIGHT ESPECIALLY ON LAKE MICHIGAN.  MAY NEED TO
STRETCH CURRENT SMALL CRAFT ADVISORY ALONG THE NORTHEAST LOWER
SHORELINE AND THE EASTERN SHORE OF THE UPPER PENINSULA INTO THE
EVENING HOURS...BUT THAT WILL BE A PRESS TIME DECISION BASED ON
TRENDS.

JPB

MONDAY...GUSTY SOUTH TO SOUTHWEST WINDS DEVELOP ONCE AGAIN DURING
THE DAY IN ADVANCE OF A COLD FRONT ADVANCING INTO THE UPPER
MIDWEST...AND SLATED TO SLIP THROUGH NRN MICHIGAN MONDAY NIGHT.
STRONG WINDS ALOFT...WHICH MAY PRODUCE OFFSHORE GUSTY CONDITIONS
NEARING GALE FORCE ON THE LAKE HURON SIDE MONDAY AFTERNOON. BUT
OVERALL...THINK INCREASING LAKE STABILITY WILL KEEP GALE FORCING
WINDS AT BAY. BUT WILL LIKELY NEED ANOTHER ROUND OF SMALL CRAFT
ADVISORIES FOR MOST NEARSHORE ZONES MONDAY INTO MONDAY NIGHT. MUCH
LIGHTER WINDS ANTICIPATED FOR TUESDAY.

ADAM

&&

.AVIATION.../ISSUED AT 1253 PM/...VALID FOR 18Z TAFS

VFR CONDITIONS EXPECTED THROUGH MIDDAY MONDAY. GUSTY WEST-
NORTHWEST WINDS WILL SUBSIDE THIS EVENING AS HIGH PRESSURE CROSSES
LOWER MI...BUT WILL PICK UP AGAIN FROM THE SOUTHWEST MONDAY
MORNING. HIGH CLOUDS EXPECTED TO INCREASE FROM THE NORTHWEST LATE
TONIGHT/MONDAY MORNING...WITH A THICKENING/LOWERING MID CLOUD DECK
ADVANCING INTO LOWER MI DURING THE AFTERNOON.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING FROM 8 PM THIS EVENING TO 8 AM EDT MONDAY FOR
     MIZ017-018-022>024-027>030-032>036-041-042.
     FROST ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT MONDAY FOR
     MIZ016-019-021-026-031.
LM...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ346>349.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322.

&&
Hazardous weather outlook, May 17, 11:24 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1124 AM EDT SUN MAY 17 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1124 AM EDT SUN MAY 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COMBINATION OF GUSTY NORTHWEST WINDS AND RELATIVE HUMIDITY
VALUES DROPPING BELOW CRITICAL THRESHOLDS WILL RESULT IN ELEVATED
FIRE DANGER THIS AFTERNOON...ESPECIALLY ACROSS NORTHEAST LOWER
MICHIGAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TEMPERATURES AT OR BELOW FREEZING ARE ONCE AGAIN EXPECTED MONDAY
MORNING...AND POSSIBLY AGAIN WEDNESDAY MORNING. PLEASE SEE LATEST
FORECASTS FOR FURTHER DETAILS.

A COMBINATION OF GUSTY SOUTH TO SOUTHWEST WINDS AND RELATIVE
HUMIDITY VALUES DROPPING BELOW CRITICAL THRESHOLDS WILL RESULT IN
ELEVATED FIRE DANGER MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:26 PM EDTSmall Craft AdvisoryAPX13 hr
May 17, 11:02 AM EDTSmall Craft AdvisoryAPX11 hr
May 17, 4:04 PM EDTFrost AdvisoryAPXAntrim, Emmet, Grand Traverse, Manistee6 hr

Nearby

Freeze Warnings in Michigan, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.